2023 Author: Anita Thornton | [email protected]. Last modified: 2023-05-22 03:30
After giving birth, it's time to think about the method of contraception you want to use. Several women turn to the IUD with hormones, but some are disillusioned
There are two varieties of IUDs. The first, the classic copper IUD, is less expensive, but is not suitable for women who have severe stomach aches during menstruation. The second, on the other hand, which contains hormones, could well help to reduce the sometimes unpleasant, even painful, symptoms caused by menstruation. It is even said that some women have no periods at all following the installation of this one! The dream, what! But what is it really?
From the outset, it must be said that the IUD with hormones is a very effective means of contraception (99.9%) and, since it is for a few years (5 years for Mirena, 3 years for Jaydess), it does in fact simplify the lives of many women, unlike the contraceptive pill, which can easily be forgotten, or the condom, which many dislike. Many love it: not only do they no longer have any symptoms during their periods, they often have no periods at all! But it is notnot the case for all women… In fact, excited about the prospect of no more periods, as well as an effective method of contraception that they will no longer have to think about, some women do not inform themselves enough about the effects side effects that the IUD with hormones can cause. And, it must be said, this list is quite long…
Before fitting you with an IUD with hormones, your doctor should take the time to explain the undesirable effects that could affect you or, at the very least, ask you to read the booklet that can be found at inside the device box. These effects include:
- Irregular menstrual cycle, longer;
- heavy bleeding;
- unexpected or repeated bleeding (spotting) between periods;
- complete cessation of menstruation for 20% of women after one year of use;
- breast tenderness;
- weight gain;
- pain and cramps;
- acne, oily skin;
- decreased libido;
- ovarian cysts that usually resolve spontaneously.
Given its recent marketing (2001 in the case of Mirena), there is therefore little data on the impacts of the contraceptive on the he alth and experience of women. In short, we do not know the long-term effects of the diffusion of hormones by the organsgenitals. However, recently, more and more women are testifying and admitting to having had a lot of problems with Mirena. Thus, it is not uncommon for this “spotting”, which was only supposed to last a few weeks, to be spread over several months. In addition to the side effects mentioned above, many women have complained of pain in the joints, legs, back, or even hair loss, eczema or visual disturbances: but no study proves it. In addition to decreased libido, some also admit to feeling belly pain after sex and sometimes bleeding.
A few months ago, the letter from a mother who had seen the life of her daughter turn upside down a few months after the insertion of her IUD shook the community. Even if depression is one of the possible side effects of the IUD with hormones, we talked about it, until then, very little. However, more and more women who have had an IUD of this type admit to having had mood swings and dark thoughts. The good news is that these effects subside very quickly when the device is removed. The problem is that many women do not understand why they feel so bad, since their doctor has never mentioned these risks to them, and they have not read the literature accompanying the product.
An essential follow-up
Your gynecologist will insert and remove the IUD. Moreover, he will receive you6-8 weeks later to make sure everything is fine. That said, women are strongly advised to regularly monitor the location of the IUD, ideally with their gynecologist, every 3 to 6 months. Although this is rare, sometimes the IUD migrates inside the woman's body and surgery may then be necessary to remove it.
The IUD can also be expelled from the body without the woman realizing it, during menstruation for example.
In addition, as soon as bothersome and recurring side effects appear, it is appropriate to consult your gynecologist to ensure that the IUD is not the origin of these pathologies. As we mentioned, if the IUD bothers you, one removal is enough to put an end to these unwanted side effects.